Piggyback meds with fluids mixed with KCL

  1. I am trying to find nursing research or standards for hanging piggyback meds with fluids that contain KCL. I was taught that nothing should be piggybacked with fluids containing KCL (ex. NS with 20 or 40mEq KCL). This is not the practice where I work and would appreciate feedback. I was told that it was OK to hang piggybacks with fluids with KCL as long as the piggyback was compatible. I was not just concerned with compatibility but also with flush after med is infused, irritation to vein from KCL and med(antibiotics), and the bolus that could occur should the roller clamp be left clamped. I would appreciate any feedback that you can offer regarding best practice. Thank you
    •  
  2. 11 Comments

  3. by   ERnurse:)
    I would call pharmacy and/or look up the piggybacked medication's compatibility (with KCL) in the IV therapy manual or drug guide. If it is not mentioned, assume it is not compatible.

    Hope that helps!
  4. by   augigi
    If possible, KCL should be administered on a dedicated line, always via a volumetric infusion pump. If you have to administer it with a compatible infusion, you should not receive a bolus as long as the KCL is on a pump.
  5. by   Tweety
    I was not taught the same as you. I piggyback meds into IV fluids with postassium practically daily.

    Potassium has a relatively long list of compatabilities to include "
    compatible via Y-site with acyclovir, amikacin, aminophylline, amiodarone, ampicillin, calcium gluconate, cefazolin, cefotaxime, ceftazidime, ceftriaxone, cefuroxime, ciprofloxacin, clindamycin, cloxacillin, cotrimoxaxole, diltiazem, dimenhydrinate, diphenhydramine, dobutamine, dopamine, epinephrine, erythromycin lactobionate, fentanyl, fluconazole, folic acid, furosemide, gentamicin, heparin, hydralazine, hydrocortisone, hydromorphone, imipenem, insulin regular, isoproterenol, ketorolac, labetalol, lidocaine, lorazepam, magnesium sulfate, meperidine, methyldopa, metoclopramide, metronidazole, midazolam, milrinone, morphine, MVI, nitroprusside, norepinephrine, octreotide, ondansetron, pantoprazole, penicillin G, phenylephrine, piperacillin-tazobactam, potassium phosphate, procainamide, prochlorperazine, propofol, ranitidine, remifentanil, sodium bicarbonate, thiamine, ticarcillin-clavulanate, tobramycin, vancomycin, verapamil, vitamin K " potassium chloride
  6. by   Tweety
    Quote from augigi
    If possible, KCL should be administered on a dedicated line, always via a volumetric infusion pump. If you have to administer it with a compatible infusion, you should not receive a bolus as long as the KCL is on a pump.

    I'm sure there will be many who disagree and will be shocked but the standard where I work is that 20 of K in volumes of 1000 can be hung by gravity (if the rate is >50 but <150). We usually use "dial-a-flows" to regulate the rate. Diluted in 1000 cc, the small amount of KCK, the time a "bolus" would be given is such that no harm could be done.

    I'm too busy to find a resource, but we used "evidenced based practice" to come up with this protocol years ago.

    Again, people are going to disagree and gasp, because people have a mortal fear of Potassium. People who have died from potassium overdoses caused by nurses have done so by direct injection of plain potassium, not 1000 cc's with 20 of KCL.

    Higher doses than 20KCL or in mixtures less than 1000 cc must have a pump where we work.

    I work in a not-for-profit where pumps are a priviledge in med-surg.
  7. by   twinmommy+2
    Again, people are going to disagree and gasp, because people have a mortal fear of Potassium. People who have died from potassium overdoses caused by nurses have done so by direct injection of plain potassium, not 1000 cc's with 20 of KCL.
    Actually, we not long ago had a much beloved patient that we saw often die of a potatium overdose not due to plain potassium, but due to a potassium maintence bag like the one you mentioned. It does happen and since many IV's tend to be positional, the dial-a-flows on our floor are only used as a last resort if we have nothing else at the time, and then replaced as soon as a pump becomes available.
  8. by   Tweety
    Quote from twinmommy+1
    Actually, we not long ago had a much beloved patient that we saw often die of a potatium overdose not due to plain potassium, but due to a potassium maintence bag like the one you mentioned. It does happen and since many IV's tend to be positional, the dial-a-flows on our floor are only used as a last resort if we have nothing else at the time, and then replaced as soon as a pump becomes available.

    I stand corrected.

    I'm not saying that those with 20KCL in IV bags don't accidentally get boluses. We all know when people are going to gravity that sometimes the bag drips in because of position, or patients messing with it, or whatever.

    However, most of the time even if the patient received the entire bag, which will take 15 or more minutes to infuse, it doesn't kill them because it's such a small amount mixed in a large volume.

    I don't do this with every patient, I look at the patient's age, fluid status, cardiac status, general condition, etc. But since most of my patients are trauma patients, usually in relatively good health (except for emotionally and chemically dependent, but that doesn't matter. LOL) prior to their traumas, I run these bags to gravity with a dial-a-flow following our policy.

    I'm not saying it didn't kill your patient, so I do stand corrected.

    It's controversal with a lot of nurses, so we probably shouldn't hijack the thread.
    Last edit by Tweety on Nov 27, '06
  9. by   twinmommy+2
    I'm sorry Tweety, didn't mean for it to come out that way. Been dealing with my twins all day so I come out kinda gruff lol.

    But yeah, I wouldn't want to piggyback anything even though there are many compatibilities onto potassium. Just seems safer to me.
  10. by   meownsmile
    Most hospital pharmacies can tell you if your IVPB is compatable with fluids containing potassium. Most are, and we routinely hang with fluids with potassium, but there are a few that dont have enough information yet and even the pharmacies will tell you not to hang it with fluids with potassiums. Protonix is one i can think of that until the last few years they didnt recommend hanging with anything else because the research was inconclusive as of yet. Now it has been cleared to hang with potassium additive in IV fluids.
    There are compatablity tables in the front of a certain Drug Handbook that list compatabilites, but if in doubt get the info from the pharmacy. You might ask the pharmacy if they have a table with IVPB compatabilities you could copy if you have to have it for other reasons than just your own practice.
  11. by   augigi
    Quote from Tweety
    I'm sure there will be many who disagree and will be shocked but the standard where I work is that 20 of K in volumes of 1000 can be hung by gravity (if the rate is >50 but <150). We usually use "dial-a-flows" to regulate the rate. Diluted in 1000 cc, the small amount of KCK, the time a "bolus" would be given is such that no harm could be done.

    I'm too busy to find a resource, but we used "evidenced based practice" to come up with this protocol years ago.

    Again, people are going to disagree and gasp, because people have a mortal fear of Potassium. People who have died from potassium overdoses caused by nurses have done so by direct injection of plain potassium, not 1000 cc's with 20 of KCL.

    Higher doses than 20KCL or in mixtures less than 1000 cc must have a pump where we work.

    I work in a not-for-profit where pumps are a priviledge in med-surg.
    Actually, this is the standard of practice in every unit I've ever worked in. I have personally been involved in a coroner's court case where a roller clamp malfunctioned, the infusion ran in (less than 10 mins) and the patient arrested. They were resuscitated, but died shortly thereafter.

    I worked 8yrs in cardiothoracic critical care and frequently gave KCL doses in quantities and durations that would freak out most non-CVICU nurses, however the lethality of K+ is not the total dose or concentration infused (as implied by your post), but the rate of change of K+ concentration at a cellular level.

    I would NEVER administer KCL without a volumetric pump. Period.
  12. by   BrnEyedGirl
    [FONT=Arial Narrow]The Hospital where I work has a policy that all fluids w/KCL must be on a pump. As someone said earlier not sure it is necessary if it's just 20mEq KCL in 1000 1/2NS,.but that is the rule,....I piggy back many things into these fluids,...if in doubt about compatibility look it up or call pharmacy.
  13. by   Tweety
    Quote from augigi
    ........... but the rate of change of K+ concentration at a cellular level.

    I would NEVER administer KCL without a volumetric pump. Period.

    1000's cc's with 20 of KCL would not necessarily cause lethal changes at the cellular level if accidentally rapidly infused, it's just too small and in too much a volume. (Although there is a case as mentioned in this thread, so what do I and the researchers who say so know.)

    I'm not in any way trying to convince you to change your practice. I have nothing more to add. From the gasps of horror I've gotten from orienting nurses with experience and travel nurses, I know it's not the policy everywhere, and people think it's downright dangerous and insane. I've gotten the "I'm using a pump, I'm not risking my license" speech a couple of times. My answer always is "never do anything you aren't comfortable doing, even if it is written policy."
    Last edit by Tweety on Nov 28, '06

close